Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: (Ro)Accutane and Ketoconazol - interactions?


 missmoo - Tue Feb 22, 2005 10:20 pm

I have been taking Accutane 40mg/day and this is a 4 month course. I am thinking of taking my 200mg Ketaconazole 2 week course for intestinal candidiasis now but can't find any possible interaction information and have no GP nearby to talk to (sailing)

Anyone know if there is a reason I can't take these 2 drugs together?
 Dr. Anthony Solomon - Wed Mar 02, 2005 3:49 pm

Hello,

As one of its numerous side-effects, ISOTRETINOIN (sold under the marketed name of Roaccutane ), may cause jaundice and hepatitis. I hope you were informed of the need to measure liver function before treatment, 1 month after starting treatment, and then every 3 months while on the drug.

Ketoconazole may cause fatal liver damage. There is a risk of developing hepatitis if given for longer than 14 days. I do not prescribe this drug.

Because these two drugs affect liver function, it is advisable not to combine them. From your post, it would appear that the diagnosis of intestinal candidiasis was not made by a physician. Therefore, a physician should evaluate the symptoms which you believe are suggestive of intestinal candidiasis.

I hope this information was helpful.

Dr Anthony Solomon
MB BS DTM&H DIP.VEN FRSM
Consultant Physician, Tropical & Genitourinary Medicine
 missmoo - Wed Mar 02, 2005 4:38 pm

thanks for the info, I didn't know Ketaconazole affected the liver too.

I did get all the necessary bloods prior to Roaccutane treatment. I just got my repeat bloods back for the Roaccutane (measured at 6 weeks in) and lipids and LFT's are all good.

However, I will now wait to finish the Roaccutane before commencing the Ketaconazole. How long after do you recommend?
 Dr. Anthony Solomon - Fri Mar 04, 2005 7:40 pm

Your profile states that you have suffered from intestinal candidiasis in the past, but is this recurrent and is it recently doctor-diagnosed?

I clearly stated that I do not prescribe Ketoconazole because of its potential to cause fatal liver damage. If a doctor has made the diagnosis, there are safer alternative drugs for the condition but it is prudent to await the final liver function tests on completion of Roaccutane therapy.


Dr Anthony Solomon

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us